Can a prescription cream like Stieve-A make my rosacea worse?
Ok ……if I could write YES in supersized letters and 25 exclamation points here, I would!! But the reason why a cream might make your Rosacea worse requires deeper explanation to help you avoid a broader problem.
The reason why creams backfire:
It’s almost never actually the prescription medication itself that’s causing the problem. It’s the BASE that is put in the medication. I don’t expect all of you to constantly read the labels on everything, but I’m a label nerd and do and the number of chemicals in many prescription and nonprescription creams is quite astounding.
Just yesterday, we had a rep for a line in our office discussing pros and cons of a particular device that is used with various skin creams. She was promoting the “naturalness” and the lack of allergy potential in the creams. One of the creams still had a formaldehyde based preservative in it though. She didn’t realize that DMDM Hydantoin is a formaldehyde releasing preservative, and who would??? In my opinion, we need more transparency in labeling.
Bottom line: If a rosacea cream – or any cream – you’re using is making the problem worse, or causing itching, swelling, more redness or flaking, please stop the product and call the doctor who prescribed it. If it’s non prescription and the problem is mild, stop the product and try skin rest first for a few days. Just very bland cleanser like CeraVe, bland moisturizer and a sunscreen you already know you tolerate well. If at any time, the problem gets worse, call you doctor!
This goes for topical steroids too. I scratched myself and used a little hydrocortisone OTC 1% cream on it last week. It was getting redder and I thought ….am I getting an infection in this?? No ….then I read the label carefully and realized it had propylene glycol in it which I’m allergic to! It happens to me too. 🙂
Hope this helps, Dr. I